HONOLULU – A survey of almost 500 physicians found that primary care physicians (PCPs) are far more concerned about the reported adverse effects of proton pump inhibitors (PPIs) than are gastroenterologists and use them more sparingly. The results of the survey were presented at the 2015 American College of Gastroenterology (ACG) Annual Scientific Meeting and Postgraduate Course.
“We asked physicians about a broad array of adverse effects from long-term use of PPIs and PCPs expressed greater concern for all of them,” reported Dr. Samir Kapadia, division of gastroenterology and hepatology, State University of New York at Stony Brook. “Alternatively, significantly more gastroenterologists responded that they really had no concerns for any of these adverse effects.”
The evidence may be on the side of the gastroenterologists, according to Dr. Kapadia. Although PPIs have been associated with hypomagnesemia, iron deficiency, vitamin B12 deficiency, diarrhea caused by Clostridium difficile infection, and interactions with the platelet inhibitor clopidogrel, Dr. Kapadia noted that few associations have been made on the basis of prospective trials.
“Much of the available literature is observational or based on studies that are heterogeneous and small,” Dr. Kapadia. “Confounding factors in these studies also limit interpretation.”
In this study for which surveys are still being collected, a 19-item questionnaire was distributed to 384 gastroenterologists and 88 PCPs. In addition to demographic information, the surveys were designed to capture opinions about the safety of PPIs as well as elicit information about how these agents are being used in clinical practice.
Of side effects associated with PPIs, significantly more PCPs than gastroenterologists expressed concern about hypomagnesemia (41.7% vs. 6.3%; P less than .001), iron deficiency (33.3% vs. 11.4%; P = .014) and vitamin B12 deficiency (47.6% vs. 17.3%; P = .005). From the other perspective, when asked about their concern for these and other safety issues, the answer was “none of the above” for 26.2% of PCPs and 67.1% of gastroenterologists (P less than .001).
When given specific risk scenarios, PCPs were consistently more prepared to discontinue PPI therapy than were gastroenterologists. For example, in a hypothetical 65-year-old with GERD symptoms expressing concern about risk of hip fracture, 64.5% of PCPs vs. 30.7% of gastroenterologists (P less than .001) responded that they would discontinue the PPI. In a patient of the same age about to start broad-spectrum antibiotics for cellulitis, 16.1% of PCPs, but only 4.3% of gastroenterologists (P = .001) reported that they would discontinue PPIs. Conversely, 68.5% of gastroenterologists vs. 54.2% of PCPs (P = .028) would continue therapy.
For a hypothetical 65-year-old with symptomatic gastroesophageal reflux disease (GERD) initiating clopidogrel, 50% of PCPs vs. 27.6% of gastroenterologists (P = .001) would switch to an H2-receptor antagonist. Only 27.3% of PCPs vs. 46.4% of gastroenterologists (P = .001) would continue the PPI. When the age of the hypothetical patient is raised to 75 years, PCPs, but not gastroenterologists, were even more likely to discontinue PPI therapy.
Using PPIs appropriately is an important goal, Dr. Kapadia emphasized. However, he suggested that many warnings about the risks of PPIs, including those issued by the Food and Drug Administration, are incompletely substantiated and are not being evaluated with an appropriate attention to benefit-to-risk ratio of a drug that not only controls symptoms but may also reduce risk of GI bleeding. Others share this point of view.
“The pendulum has moved too far in regard to the fear of potential side effects,” agreed Dr. Philip Katz, chairman, division of gastroenterology, Albert Einstein Medical Center, Philadelphia. First author of the 2013 ACG guidelines on GERD, which addresses the safety of PPIs (Am J Gastroenterol. 2013;108:308-28), Dr. Katz said in an interview that the data generated by this survey suggest that PCPs are misinterpreting the relative risks and need to be given more information about indications in which benefits are well established.
Making the same point, Dr. Nicholas J. Shaheen, chief, division of gastroenterology and hepatology, University of North Carolina, Chapel Hill, suggested “This may be a failure on our part [as gastroenterologists] to educate our colleagues about the role of these drugs.”
Dr. Kapadia reported no potential conflicts.